Illinois, 2026

Tornadoes and Damaging Winds in Illinois, March 11, 2026

March 11, 2026 · NWS LSX · 14 events in 9 counties and zones

During the early morning of March 11th, a QLCS pushed through portions of southern Illinois. The QLCS caused thunderstorm wind damage as it passed and produced 4 tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the early morning of March 11th, a QLCS pushed through portions of southern Illinois. The QLCS caused thunderstorm wind damage as it passed and produced 4 tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Mar 10, 11:37 PM CST, 2 hours 47 minutes earlier. Its key messages:

  • Severe thunderstorms are possible, mainly late this afternoon and evening across northeastern MO/west-central IL. The threat for severe storms continues overnight across much of the area, however it is not as likely.
  • Locally heavy rainfall is also possible overnight tonight into Wednesday morning.
Area forecast discussion, Mar 10, 11:37 PM CST, 2 hours 47 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1237 AM CDT Wed Mar 11 2026

.KEY MESSAGES...

- Severe thunderstorms are possible, mainly late this afternoon
  and evening across northeastern MO/west-central IL. The threat
  for severe storms continues overnight across much of the area,
  however it is not as likely.

- Locally heavy rainfall is also possible overnight tonight into
  Wednesday morning.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 152 PM CDT Tue Mar 10 2026

The main forecast concern remains to be the threat for severe
weather this afternoon through early Wednesday morning. Latest
surface analysis shows low pressure located across northwestern
Missouri with a stalled boundary extending northeast over Illinois
into Indiana. A dry line also currently exists southwest from the
low pressure towards south/ central Kansas. At 250 mb, the
northern jet streak is located across the Dakotas with a southern
stream closed low starting to shear out with fragments of PV
ejecting northeast. Some southern jet stream enhancement is
forecast, with weak coupling of the RRQ/ LFQ possible near Iowa/
Illinois.

Convective initiation is forecast to occur between 4 PM and 7 PM
over Illinois, or just northeast of the CWA. This convection will
then likely move northeast through the afternoon into evening. Latest
visible satellite trends shows most of the agitated CU field
remaining northeast of the region with the surface boundary just
south of Chicago. There is currently widespread 1500 to 2500 J/kg
of ML CAPE across the region (supported by the 18z Missouri
sounding), but strong capping remains in place. Bulk shear values
are around 50 kt as well with steep lapse rates and amble
instability in the hail growth region. If storms are able to
develop, supercells with large to very large hail remain possible.

A second round of convection is also forecast to develop over
south/ central Kansas along the dry line. Mean layer wind and bulk
shear vectors are southwest to west or oblique to the dry line.
However, a cold front will start to sag south tonight with the
mean wind and bulk shear vectors being boundary parallel. This
would favor upscale growth of convection into a potential MCS.
This convection will then move northeast along the frontal
boundary. A strong southwest LLJ will also favor training or back
building convection as new cells propagate into the LLJ. This
means heavy rainfall with isolated flash flooding are possible.
Another concern with these storms will be damaging wind gusts and
a tornado or two. Further south, or away from the boundary,
discrete cells with all hazards possible. The main limiting factor
further south will be the capping with little in the way of
forcing for ascent.

BAH

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 152 PM CDT Tue Mar 10 2026

Surface high pressure will be located across southeast Texas
Thursday morning with near seasonable temperatures forecast for
Thursday and Friday. Another shortwave will then dive southeast
out of Canada Thursday evening with surface low pressure tracking
from Minnesota to Wisconsin with a cold front approaching from
the northwest. Global ensembles are in fairly good with the cold
front crossing the area late Friday morning into afternoon with no
precipitation expected. The IQR in temperature spread is around 8
degrees for Friday which is rather impressive this far out. No
precipitation is expected with the Friday frontal passage.

Saturday into Sunday, the long wave pattern will modulate with the
trough axis centering over the central plains of the United States
with surface cyclogenesis occurring near the Kansas/ Oklahoma
region and then ejecting northeast. A surface cold front will then
sweep across the region Sunday afternoon into evening with much
colder temperatures for the beginning of next work week. Global
ensemble guidance is in very good agreement of below temperatures
forecast for Monday and Tuesday, but confidence is low on the
timing of the frontal passage on Sunday. The IQR for KSTL high
temperatures on Sunday is 20 degrees. This frontal passage will
bring a chance of precipitation and even the potential for some
snow as the region will be on the divergent side of a highly
amplified trough axis and PWATs near 1". Confidence on
precipitation amounts and type is low. The GEFS continues to
advertise the wettest and coldest set of solutions with
accumulating snowfall possible Sunday into Monday. However, the
EPS and CMC remains much drier and slightly warmer. Guidance
continues to advertise teens and 20s Monday morning and highs
struggling to reach the mid to upper 30s Monday afternoon.

BAH

&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1224 AM CDT Wed Mar 11 2026

Thunderstorms will affect UIN through 07Z, COU and JEF through
09Z, and the St. Louis area terminals through 11Z with showers
lingering at each of these airports for 3-6 hours thereafter.
The heavier showers and thunderstorms will bring the potential for
hail and wind gusts to 35 knots. There will also be MVFR ceilings
with heights between 1500-2500 feet through 21-23Z before
conditions turn VFR. Southwest winds will turn northwest behind a
cold front at UIN at 11Z, at COU/JEF at 12Z, and the St. Louis
areaterminals at 14Z. Winds will gust in the 25 to 30 knot range
outside of thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 10, 12:50 PM CST, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
150 PM CDT Tue Mar 10 2026

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
150 PM CDT Tue Mar 10 2026

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms this evening through tonight. A
few thunderstorms could be severe, mainly late this afternoon and
evening evening across northeastern Missouri and west-central
Illinois. Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The chance for thunderstorms continues on Wednesday, mainly in the
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BAH

The radar

The St Louis radar (KLSX), 36 km away, was scanning. The volume nearest the first event began at 08:22 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 5 tornado. Local standard time, as filed.

Tornado, Jersey

When
March 11, 2:24 AM CST to 2:25 AM CST
Where
Jersey County, 0.21 mi W of Grafton to 0.17 mi NW of Grafton
Rating
EF1
Path length
0.13 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.970, -90.454

A brief tornado was confirmed both with radar data and detailed photographs of damage. This tornado cause significant roof damage to a local restaurant, along with other miscellaneous to a local hotel and residence.

Tornado, Madison

When
March 11, 2:50 AM CST to 2:52 AM CST
Where
Madison County, 1.65 mi ESE of Moro to 0.16 mi S of Midway
Rating
EF1
Path length
1.64 mi
Path width
25 yd
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
38.911, -89.991

A brief tornado moved through the communities of Moro and Midway, IL early in the morning of March 11, 2026. This tornado produced wind damage indicative of maximum wind speeds of approximately 110 miles per hour. Damage to trees, homes, and grain bins was observed. One injury was also reported.

Thunderstorm Wind, Madison

When
March 11, 2:54 AM CST
Where
Madison County, 0.69 mi S of (Aln)stl Rgnl Arpt A
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
38.890, -90.050

A 67 mph wind gust was reported at Alton Regional Airport.

Tornado, Madison

When
March 11, 3:08 AM CST to 3:13 AM CST
Where
Madison County, 1.12 mi NE of Williamson to 1.62 mi NW of Binney
Rating
EF1
Path length
1.22 mi
Path width
10 yd
Continued into
Macoupin, Il (LSX)
Reported by
NWS Storm Survey
Coordinates
38.992, -89.755

A brief tornado touched down just west of I-55 in Madison County where it caused power poles to lean askew. The tornado then headed northeast where it caused minor roof damage to a home.

Thunderstorm Wind, Madison

When
March 11, 3:08 AM CST
Where
Madison County, 1.28 mi ENE of Williamson
Measured
70 kt (81 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.990, -89.750

Thunderstorm winds caused significant damage to a solar farm and shipping crates and left 2000 households without power.

Tornado, Macoupin

When
March 11, 3:09 AM CST to 3:13 AM CST
Where
Macoupin County, 2.7 mi ESE of Staunton to 2.43 mi SE of Staunton
Rating
EF1
Path length
0.39 mi
Path width
10 yd
Reported by
NWS Storm Survey
Coordinates
38.999, -89.738

The tornado continued into Macoupin County from Madison County where it uprooted trees along Double Arch Road before dissipating.

Thunderstorm Wind, Montgomery

When
March 11, 3:26 AM CST
Where
Montgomery County, 2.14 mi E of Butler
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.200, -89.490

Thunderstorm winds damaged an old barn, a car, and a sheet metal roof from an outbuilding.

Thunderstorm Wind, Randolph

When
March 11, 3:55 AM CST to 3:59 AM CST
Where
Randolph County, 2.64 mi SW of Red Bud to 0.88 mi NE of Prairie
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
38.190, -90.010

Thunderstorm winds caused snapped softwood trees and a large hardwood tree. A power pole was also snapped, and a machine shed incurred significant damage.

Thunderstorm Wind, Fayette

When
March 11, 4:00 AM CST
Where
Fayette County, 3.81 mi W of Wrights Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.140, -88.940

Thunderstorm winds downed 4 inch diameter limbs from a healthy tree.

Thunderstorm Wind, St. Clair

When
March 11, 4:00 AM CST to 4:08 AM CST
Where
St. Clair County, 0.88 mi SE of New Athens to 1.38 mi N of Darmstadt
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.310, -89.860

Thunderstorm winds downed a tree which blocked Baldwin Road near New Athens. They also downed power lines and damaged a home to an unknown degree.

Tornado, St. Clair

When
March 11, 4:05 AM CST to 4:08 AM CST
Where
St. Clair County, 2.53 mi WNW of Darmstadt to 1.59 mi N of Darmstadt
Rating
EF1
Path length
2.63 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
38.331, -89.775

A brief tornado touched down near Griebel Acres Road where it snapped tree trunks. The tornado travelled northeast where it completed destroyed a sheet metal outbuilding and caused major roof damage to a large farm outbuilding. It caused damage to an additional barn and home before dissipating near Dintelmann Road.

Thunderstorm Wind, Randolph

When
March 11, 4:05 AM CST to 4:08 AM CST
Where
Randolph County, 2.28 mi WNW of Sparta to 0.88 mi SW of Tilden
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.130, -89.740

Thunderstorm winds downed a tree limb which damaged a mobile home. They also broke 2 power poles near the intersection of Route 154 and Plum Creek Road.

Thunderstorm Wind, Washington

When
March 11, 4:15 AM CST
Where
Washington County, 1.28 mi ESE of Venedy
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.390, -89.630

Thunderstorm winds knocked a tree down onto County Highway 6 east of Venedy.

Thunderstorm Wind, Marion

When
March 11, 4:35 AM CST
Where
Marion County, 0.88 mi SE of Salem Leckrone Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
38.640, -88.960

A 66 mph wind gust was measured at Salem Leckrone Airport.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyThe tornado archive for Illinois, 2026Warnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325472, 1325474, 1325485, 1325479, 1325488, 1325481, 1325490, 1325491, 1325497, 1325499, 1325483, 1325501, 1325502, 1325503.